Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 158, NWS Bismarck, ND

July 22, 2001Hettinger County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 1:30 AM MDT for Hettinger County, Slope County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2001, 1:30 AM MDT (07:30 UTC)
Expired
Jul 22, 2001, 2:30 AM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 164 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS53 KBIS 220730
SVRBIS
NDC041-087-220830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM MDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA
  EASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 230 AM MDT

* AT 130 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF NEW ENGLAND...OR ABOUT 21
  MILES NORTH OF BOWMAN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMIDON AT 135 AM MDT
  NEW ENGLAND AT 150 AM MDT
  REGENT AT 215 AM MDT
  MOTT AT 230 AM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT SUNDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4658 10329 4631 10339 4632 10217 4661 10221

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:49 PM MDT, 11 hours 41 minutes earlier.

Area forecast discussion, Jul 21, 1:49 PM MDT, 11 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT SAT JUL 21 2001

CONVERGENCE LINE ACROSS SOUTHEAST NORTH DAKOTA HAS WEAKENED THIS
AFTERNOON...ALTHOUGH SATELLITE SHOWS CONVECTIVE CU AND ONE TSTM IN
NORTH CENTRAL SD. HAD INITIALLY THOUGH OF A FLASH FLOOD WATCH IN
ZONES BORDERING SD BUT MID LEVEL FLOW SEEMS TO BE SOUTHEAST AND 18Z
ABR SOUNDING STRONGLY CAPPED...SO WILL HOLD OFF FOR NOW. SURFACE
TEMPS REMAINING IN THE 80S ACROSS THE FORECAST AREA ALTHOUGH
DEWPOINTS ARE IN THE 60S AND LOWER 70S. INSTABILITY IS WEAKLY ATO
MODERATELY CAPPED AND WILL HAVE TO WAIT FOR EVENING COOLING AND THE
NEXT WEAK SHORT WAVE ALOFT TO GET STRONG TSTMS STARTED. ASSORTED
SURFACE BOUNDARIES COULD ALSO START TSTMS AND WILL HAVE TO WATCH.
MODELS CONTINUE ON THE TREND OF PREVIOUS RUNS IN BRINGING A SURFACE
LOW ACROSS THE REGION ON SUNDAY AND MONDAY. LOOKS LIKE THE CHANCE OF
STRONG THUNDERSTORMS WILL CONTINUE SUNDAY. EVEN WITH A NORTHWEST
FLOW BEHIND THE LOW ON MONDAY...DEWPOINTS WILL BE SLOW TO FALL...SO
WILL KEEP A CHANCE OF AFTERNOON AND EVENING SHOWERS AND TSTORMS IN
THE FORECAST. TEMPS SHOULD TREND BELOW NORMAL THROUGH THE REST OF
THE WEEK...AND AS AN UPPER LEVEL LOW MOVES ACROSS CANADA...WILL PUT
A CHANCE OF TSTMS IN FCST DURING MIDWEEK.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 21, 9:23 PM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1023 PM CDT SAT JUL 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1040 PM    TROTTERS                  ND   .88 INCH HAIL

07/20/01   GOLDEN VALLEY                  REPORTED BY COOPERATIVE

                                          OBSERVER.

1200 AM    SAWYER                    ND   WIND DAMAGE

07/21/01   WARD                           REPORTED BY COOPERATIVE

                                          OBSERVER. LARGE TREES

                                          DOWN.

0100 AM    SELZ                      ND   60 MPH TSTM GUST

07/21/01   PIERCE                         REPORTED BY PUBLIC.

                                          BRANCHES DOWN.
Local storm report, Jul 22, 1:17 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
217 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FORT UNION TRADING POST   ND   WIND AND HAIL DAMAGE.
07/20/01   NATIONAL HISTORIC SITE         SHINGLES TORN OFF
           WILLIAMS                       VISITOR CENTER ROOF.
                                          TEEPEES HELD DOWN BY
                                          4 FOOT IRON STAKES PULLED
                                          UP AND SHREDDED BY HAIL.

CJT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:53 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams67 min
Jul 21, 11:18 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Jul 22, 12:01 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jul 22, 1:01 AM MDTSevere Thunderstorm WarningBISDunn, Stark59 min
Jul 22, 1:24 AM MDTSevere Thunderstorm WarningBISMcLean, Mountrail51 min
Jul 22, 1:38 AM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver67 min
Jul 22, 1:50 AM MDTSevere Thunderstorm WarningBISWard40 min
Jul 22, 2:16 AM MDTSevere Thunderstorm WarningBISMcLean44 min
Jul 22, 2:38 AM MDTSevere Thunderstorm WarningBISGrant67 min
Jul 22, 2:57 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver63 min
Jul 22, 2:57 AM MDTSevere Thunderstorm WarningBISMorton63 min
Jul 22, 3:37 AM MDTSevere Thunderstorm WarningBISEmmons, Sioux53 min
Jul 22, 3:37 AM MDTSevere Thunderstorm WarningBISBurleigh53 min
Jul 22, 4:01 AM MDTSevere Thunderstorm WarningBISKidder, Logan59 min
Jul 22, 4:42 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman63 min
Jul 22, 5:39 AM MDTSevere Thunderstorm WarningBISFoster, Stutsman51 min
Jul 22, 5:39 AM MDTSevere Thunderstorm WarningBISLaMoure51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.